Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 33, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 9, 2009, 1:14 PM EDT for Preston County, West Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2009, 1:14 PM EDT (17:14 UTC)
- Expired
- Jun 9, 2009, 2:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1491 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:50 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 9, 12:50 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1250 PM EDT TUE JUN 9 2009 .SYNOPSIS... A SERIES OF STORM SYSTEMS WILL CROSS THE AREA THROUGH THURSDAY NIGHT...PROVIDING THE RISK OF THUNDERSTORMS AND SHOWERS. GREAT LAKES HIGH PRESSURE WILL PROVIDE DRYING FRIDAY AND COMFORTABLE CONDITIONS FOR THE COMING WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... COMPOSITE OF RECENT RADAR SATELLITE AND SURFACE DATA SHOW A FRONTAL BAND OF CUMULUS CONGESTUS CLOUDS FORMING ALONG THE FRONT NOW MOVING THROUGH WESTERN PENNSYLVANIA AND SOUTHEASTERN OHIO. NAM MODEL PROFILES SHOW SUFFICIENT INSTABILITY FOR THUNDERSTORMS TO FORM ALONG THIS BAND AND ALSO ALONG THE MOUNTAIN RIDGES. VERTICAL WIND SHEAR IS WEAK SO EXPECT STORMS TO PULSE TO MARGINAL SEVERE LIMITS...WHICH SPC HAS ALSO INDICATED IN THEIR RECENT MESOSCALE DISCUSSION AND CONVECTIVE OUTLOOK. SO HAVE MENTIONED GUSTY WINDS AND HAIL WHERE CHANCE THUNDERSTORMS FORECASTED THIS AFTERNOON INTO EVENING. EXPECT THUNDERSTORMS TO WEAKEN OVERNIGHT. PATCHY FOG MAY FORM IN HUMID SURFACE LAYER TOWARD MORNING. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... BLEND OF RECENT SREF MODEL RUNS SHOW NEXT BOUT OF THUNDERSTORMS FOR THE UPPER OHIO VALLEY TO LIKELY COME WITH NEXT LOW PRESSURE SYSTEM ARRIVING FROM TEXAS LATE WEDNESDAY AFTERNOON INTO THURSDAY. HUMID SURFACE LAYER WILL MAINTAIN SUFFICIENT INSTABILITY FOR THUNDERSTORMS AND SHEAR MAY BE INCREASED ENOUGH TO WARRANT A SLIGHT RISK OF SEVERE THUNDERSTORMS THEN. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... LITTLE MODELS CONSISTENCY PUTS LOW CONFIDENCE INTO EXT FORECAST. MODELS ARE SHOWING A QUIETER PATTERN BUT STILL NOT MUCH RUN TO RUN CONSISTENCY TO SUPPORT THIS. EXPECT CHANGES TO EXT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... LOW END VFR CEILINGS EXPECTED THIS AFTN WITH DIURNAL CONVECTION WITH LOCAL MVFR IN ISOLATED TO SCATTERED SHWRS/TSTMS...PARTICULARLY SOUTH OF PIT. HAIL AND WIND GUSTS TO 30 KTS POSSIBLE. SOUTHWARD PROGRESS OF THE FRONT BY TONIGHT IS QUESTIONABLE, SO EVENING VFR CONDITIONS FOLLOWING AFTERNOON TSRA ARE EXPECTED TO BE SHORT-LIVED AS AREAS OF FOG FORM WITH IFR POSSIBLE OVERNIGHT. ANOTHER LOW PRESSURE SYSTEM MAY MOVE ALONG THE BOUNDARY AND SPREAD RAIN OVER AREA PORTS ON WEDNESDAY AND THURSDAY. HIGH PRESSURE IS FORECAST TO BUILD ACROSS THE REGION BY THE BEGINNING OF THE WEEKEND WITH A RETURN OF WIDESPREAD AND PERSISTENT VFR. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 9, 12:52 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1252 PM EDT TUE JUN 9 2009 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101700- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1252 PM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 9, 12:20 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1220 PM EDT TUE JUN 9 2009 PAZ030-032-WVZ022-091800- WESTMORELAND-FAYETTE-MONONGALIA- INCLUDING THE CITIES OF...GREENSBURG...NEW KENSINGTON... JEANNETTE...LATROBE...MONESSEN...UNIONTOWN...CONNELLSVILLE... OHIOPYLE...MORGANTOWN 1220 PM EDT TUE JUN 9 2009 SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE EAST AT 20 MPH ACROSS WESTMORELAND...FAYETTE...AND MONONGALIA COUNTIES THROUGH 2 PM. THE STRONGER STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...BRIEF HEAVY RAIN...AND HAIL UP TO ONE HALF INCH IN DIAMETER.
Special weather statement, Jun 9, 12:34 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1234 PM EDT TUE JUN 9 2009 MDZ001-PAZ032-WVZ022-023-091730- FAYETTE PA-GARRETT MD-MONONGALIA WV-PRESTON WV- 1234 PM EDT TUE JUN 9 2009 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...GARRETT...FAYETTE...PRESTON AND MONONGALIA... AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF CHEAT NECK... MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... CHEAT NECK... GREENSBORO... LAUREL RUN... BRUCETON MILLS... ELLIOTTSVILLE... CLIFTON MILLS... FARMINGTON... HAZELTON... MARKLEYSBURG... MINERAL SPRING... FRIENDSVILLE... ACCIDENT... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE STORMS CAN PRODUCE HALF INCH HAIL AND WIND GUSTS TO 40 MPH. INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. &&
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:26 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 64 min |
| Jun 9, 3:22 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 38 min |
| Jun 9, 6:48 PM EDT | Severe Thunderstorm Warning | PBZ | Muskingum | 43 min |
| Jun 9, 2:03 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 57 min |
| Jun 9, 2:29 PM EDT | Flash Flood Watch | PBZ | 3 hr | |
| Jun 9, 3:05 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 28 min |
| Jun 9, 3:35 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Wetzel | 25 min |
| Jun 9, 3:59 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Wetzel | 31 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.